Saturday, June 24, 2006


Saturday June 24, 2006

Case: 39 year old male admitted with hypertensive emergency after he ran out of his prescriptions. "ED Doc" started patient on IV cardene (nicardipine) drip and resumed patient's home med for BP which consist of Toprol (metoprolol) XL - first dose given in ER. On review of CXR you noticed some pulmonary edema and decide to switch to Fenoldopam to get dual effect of lowering BP as well as dopaminergic effect to resolve pulmonary edema. Patient dropped his BP precipitously and coded.

Probable cause: It is not advisable to start fenoldopam on patients with B-blocker or atleast close caution should be maintained. Concomitant use of beta-blockers in conjunction with fenoldopam may cause life threatening hypotension from beta-blocker's inhibition of the sympathetic reflex response to fenoldopam 1.

Related previous pearl:
Renal dose Fenoldopam ?

References: click to get abstract/article1. Corlopam -

Fenoldopam — A Selective Peripheral Dopamine-Receptor Agonist for the Treatment of Severe Hypertension - Volume 345:1548-1557, Number 21, Nov. 22,2001